Hail, Henry
- When
- July 21, 2:15 AM CST
- Where
- Henry County, 2.61 mi W of Oakland Mills
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.930, -91.670
Nickel-sized hail fell 3 miles west of Oakland Mills, IA at 315 am July 21.
A bowing line of severe thunderstorms, known as a Derecho, raced across Iowa and Illinois during the early morning hours of July 21 producing|widespread wind damage in about a 60 mile wide swath just south of Interstate 80. Winds gusting over 70 miles an hour toppled trees, ripped siding and shingles off homes and businesses, and left much of the region without power.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A bowing line of severe thunderstorms, known as a Derecho, raced across Iowa and Illinois during the early morning hours of July 21 producing|widespread wind damage in about a 60 mile wide swath just south of Interstate 80. Winds gusting over 70 miles an hour toppled trees, ripped siding and shingles off homes and businesses, and left much of the region without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 1:30 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT MON JUL 21 2008
.DISCUSSION...
COMPLICATED SET UP OCCURRING THIS MORNING AS WE HAVE BOTH A SEVERE
FORWARD PROPAGATING MCS OVER IOWA...AND STRONG TO SEVERE CELLS
FORMING OUT AHEAD OF IT. THE 850MB CONVERGENCE BOUNDARY AHEAD OF
THE MCS IS GRADUALLY FILLING IN WITH STRONG STORMS...SOME ARE
HEADING SOUTHEAST...WHILE OTHER ARE MOVING DUE EAST. THIS ACTIVITY
WILL LIKELY MERGE WITH THE MCS COMING FROM THE WEST. THE MAIN
QUESTION IS HOW FAR NORTH THE AREAL COVERAGE WILL BE WITH THE MCS.
ONCE THE CONVECTION ENTERS EASTERN IOWA AND ILLINOIS...IT THE MCS
SHOULD MOVE SOUTHEAST...MORE SO WITH TIME. HOWEVER...PORTIONS OF
THE MCS IN CENTRAL IOWA ARE ALREADY DOING SO...WHILE OTHER MAJOR
PORTION ARE HEADING DUE EAST. THE HEAVIEST RAINS SEEM CONFIDENT TO
OCCUR ALONG AND 50 MILES EITHER SIDE OF A LINE FROM AMES IOWA...TO
WAPELLO...TO GALESBURG. HOWEVER...DESPITE LESSER STORM TOTALS
FARTHER NORTH...MUCH LOWER FFG VALUES WILL WARRANT KEEPING AND
EXTENDING THE FLASH FLOOD WATCH TIL MID MORNING. UP ALONG HIGHWAY
20...A TOUGH CALL IS IN PLACE...WITH MUCH OF THE MCS LIKELY TO ONLY
BRUSH THIS AREA...BUT QUITE LOW FFG THRESHOLDS. WE WILL WAIT UNTIL
AROUND 300 AM TO MAKE THIS CALL...BUT WILL LIKELY CANCEL BOTH THE
SEVERE THUNDERSTORM AND FLASH FLOOD WATCHES.
TODAY...CATEGORICAL POPS WILL BE USED TO WALK OUT THE MCS...AND
HEAVY RAIN THREAT. CLOUDS WILL LIKELY HOLD DOWN TEMPS TODAY...AND
WILL MAINLY GO LOWER 80S...EXCEPT FOR MID 80S IN THE FAR SOUTH WHERE
SOME AIRMASS RECOVERY IS LIKELY. THE BOUNDARY WILL LIKELY LAY ACROSS
NORTHERN MO THIS AFTERNOON AND TONIGHT. ONCE AGAIN...THE SFC BASED
CONVECTION MAY BE CAPPED OFF...ALLOWING THE MAIN STORMS TO DEVELOP
ROUGHLY 75 TO 100 MILES FARTHER NORTH. WILL GO WITH CHANCE TO
LIKELY POPS TONIGHT IN THE SOUTH HALF...BUT DAYSHIFT MAY NEED TO
EITHER REMOVE OR UP POPS BASED ON THE OUTFLOW BOUNDARY POSITION
LATER TODAY.
LITTLE CHANGES MADE BEYOND TONIGHT...OTHER THAN ADDING SOME LOW POPS
FOR TUESDAY...WITH AN UNSTABLE ATMOSPHERE IN THE NORTH WITH CYCLONIC
FLOW...AND POTENTIAL FOR ISOLATED ACTIVITY IN THE SOUTH...SOME
SCATTERED SHOWERS AND POSSIBLY THUNDER MAY OCCUR.
...ERVIN...
&&
.AVIATION...
MCS MOVING THROUGH WESTERN IOWA TO AFFECT THE AREA AROUND DAWN AND
INTO THE MORNING HOURS. HIGH IMPACTS EXPECTED AT KCID/KMLI/KBRL WITH
CIGS OF AT LEAST 2 KFT AND VSBYS AOB 2SM WITH TSRA. KDBQ WILL SEE
SOME IMPACTS WITH VSBYS 3-5SM AND POSSIBLY CIGS AROUND 3 KFT.
BOUNDARIES LEFT OVER FROM MCS TO PROVIDE THE FOCUS FOR REDEVELOPMENT
IN THE AFTERNOON/OVERNIGHT TIME PERIOD. WILL HAVE TO WATCH EVOLUTION
OF CURRENT MCS OVER THE NEXT SEVERAL HRS TO GET A BETTER IDEA ON
DEVELOPMENT THIS AFTERNOON/TONIGHT. ...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-IOWA-JOHNSON-JONES-KEOKUK-LINN-
LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR MERCER-ROCK
ISLAND-WHITESIDE.
MO...NONE.
&&
ERVIN/08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 454 AM CDT SUN JUL 20 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 454 AM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR EASTERN IOWA AND NORTHWEST ILLINOIS MAINLY NORTH OF SIGOURNEY IOWA...TO ALEDO ILLINOIS...TO PROPHETSTOWN ILLINOIS TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS EARLY THIS MORNING. PARTLY CLOUDY...HOT AND HUMID WEATHER WILL PERSIST THE REMAINDER OF THE DAY WITH HEAT INDEX READINGS IN THE UPPER 90S LIKELY ALONG AND SOUTH OF HIGHWAY 34. LATE THIS AFTERNOON AND THIS EVENING...ANOTHER COMPLEX OF THUNDERSTORMS IS LIKELY TO FORM IN CENTRAL AND NORTHERN IOWA. THIS AREA OF STORMS IS EXPECTED TO SPREAD OVER THE OUTLOOK AREA DURING THE EVENING AND OVERNIGHT HOURS. SEVERE STORMS WITH DAMAGING WINDS ARE POSSIBLE...BUT HEAVY RAIN AND FLASH FLOODING ARE A HIGHER THREAT. MUCH OF THE REGION IS SATURATED BY THE PAST FEW DAYS RAINFALL...AND AMOUNTS EXCEEDING 1 OR 2 INCHES TONIGHT ARE LIKELY TO BRING FLASH FLOODING IN THE WATCH AREA. TRAINING STORMS TONIGHT MAY CAUSE LOCALLY HIGHER AMOUNTS EXCEEDING 3 INCHES. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF STORMS...WITH SOME SEVERE WEATHER AND HEAVY RAIN IS POSSIBLE MONDAY AND MONDAY NIGHT...WITH THE BEST CHANCES ALONG AND SOUTH OF INTERSTATE 80 WHERE THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS. MORE THUNDERSTORMS ARE POSSIBLE THROUGH NEXT WEEK...BUT IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER OR HEAVY RAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL REPORTS WOULD BE APPRECIATED. ERVIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 142 AM CDT MON JUL 21 2008 IAZ076-077-210845- KEOKUK-WASHINGTON- INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON 142 AM CDT MON JUL 21 2008 ...STRONG THUNDERSTORMS WITH HEAVY RAIN... THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLY PEA SIZED HAIL...WILL CONTINUE TO MOVE ACROSS KEOKUK AND INTO WASHINGTON COUNTIES THROUGH 4 AM. RAINFALL RATES OF UP TO 1 INCH PER HOUR IS POSSIBLE WHICH MAY CAUSE PONDING OF WATER ON ROADS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 251 AM CDT MON JUL 21 2008 IAZ087>089-211000- JEFFERSON-HENRY IA-DES MOINES- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...BURLINGTON 251 AM CDT MON JUL 21 2008 ...STRONG THUNDERSTORMS WITH HEAVY RAIN... THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLY PEA SIZED HAIL...WILL CONTINUE TO MOVE ACROSS JEFFERSON...HENRY...AND DES MOINES COUNTIES THROUGH SUNRISE. RAINFALL RATES OF UP TO 1 INCH PER HOUR IS POSSIBLE WHICH MAY CAUSE PONDING OF WATER ON ROADS.
The Quad Cities radar (KDVN), 118 km away, was scanning. The volume nearest the first event began at 08:14 UTC.
28 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.
Nickel-sized hail fell 3 miles west of Oakland Mills, IA at 315 am July 21.
A 72 mph wind gust was measured at the Mount Pleasant Municipal Airport in Mount Pleasant, IA at 324 am July 21.
Penny-sized hail fell in Mount Pleasant, IA around 330 am July 21.
Wind gusts estimated to be 70 mph snapped a tree in half and blew down numerous 4 to 5 inch diameter branches in Mount Pleasant, IA around 330 am July 21.
Nickel-sized hail fell 1 mile northwest of Fairfield, IA at 357 am July 21.
A wind gust exceeding 70 knots (81 mph) was measured in Victor, IA around 430 am July 21.
Wind gusts estimated to be 65 mph blew down some 4 to 6 inch diameter branches in Victor, IA around 430 am July 21.
A wind gust measuring 66 mph was recorded by the Roadway Weather Information System (RWIS) located approximately 5.5 miles west of Sigourney, IA at 444 am July 21.
Wind gusts estimated to be 70 mph blew the roof off of a car wash about 1 mile north of Williamsburg, IA around 445 am July 21. This report was relayed by a broadcast media partner.
Wind gusts estimated to be 70 mph blew down several trees in Williamsburg, IA around 445 am July 21. This report was relayed by a broadcast media partner.
Nickel-sized hail fell in Lone Tree, IA from 447 am to 451 am July 21. This report was relayed by another trained spotter in Iowa City.
A wind gust measuring 60 mph was observed in Norway, IA at 455 am July 21.
Wind gusts estimated to be 70 mph caused widespread wind damage from Sharon Center, IA to Lone Tree, IA between 500 am and 515 am July 21. Numerous trees and utility poles were blown down. Also a sign and awning were damaged at a gas station near Hills, IA.
Wind gusts estimated to be 70 mph blew down some tree limbs in Washington, IA around 513 am July 21.
Nickel-sized hail fell 10 miles south of Iowa City, IA at 515 am July 21.
Wind gusts estimated to be 80 mph were observed 10 miles south of Iowa City, IA at 515 am July 21.
Wind gusts estimated to be 70 mph blew a pine tree down and a picnic table off a deck about 7 miles north of Riverside, IA at 515 am July 21.
Wind gusts estimated to be 70 mph were observed in Lone Tree, IA at 516 am July 21.
Penny-sized hail fell 1 mile north of Muscatine, IA at 521 am July 21.
Wind gusts estimated to be 75 mph blew down several large tree limbs in Lone Tree, IA at 528 am July 21. Some of the limbs were 12 inches in diameter. A power outage was also observed.
A wind gust measuring 63 mph was observed by the Automated Weather Observing System (AWOS) at the Muscatine Municipal Airport about 1 mile north northwest of Fruitland, IA at 533 am July 21.
Wind gusts estimated to be 70 mph were observed 3 miles east northeast of Muscatine, IA at 535 am July 21.
Wind gusts estimated to be 60 mph were observed in Muscatine, IA at 545 am July 21.
Wind gusts estimated to be 65 mph blew down some 8 inch diameter tree limbs in Muscatine, IA at 545 am July 21. A power outage was also observed.
Winds estimated to be 70 mph blew a shed into a ditch, blew highway signs over, and blew trees down across Highway 61 approximately 4 miles northeast of Muscatine, IA around 545 am July 21.
Wind gusts estimated to be 70 mph blew down several trees and branches across Muscatine, IA around 545 am July 21. Some of the trees fell across Mulberry Avenue. Some homes were also damaged and a power outage was observed.
Wind gusts estimated to be 70 mph blew down some trees in Muscatine, IA at 546 am July 21.
A wind gust measuring 61 mph was observed in Muscatine, IA at 546 am July 21.
A wind gust measuring 59 mph was observed 2 miles north of Muscatine, IA at 554 am July 21. Several large trees were blown down across the area. The largest tree measured 3 feet in diameter. Heavy rains, measuring 1.39 inches in 30 minutes, resulted in some minor street flooding in the area.
Wind gusts estimated to be 70 mph blew several large tree branches down and ripped some siding off a residence in Montpelier, IA at 555 am July 21. A power outage was also observed.
A wind gust measuring 59 mph was recorded by the Roadway Weather Information System at the I-80 and I-280 interchange located approximately 7 miles northwest of Davenport, IA at 601 am July 21.
Wind gusts estimated to be 60 to 65 mph blew a 6 inch diameter tree branch down near Utica Ridge Road and 53rd Street in Davenport, IA around 615 am July 21.
Wind gusts estimated to be 65 mph blew a 12 inch diameter tree down near 18th Street and Tanglefoot Lane in Bettendorf, IA around 615 am July 21.
Wind gusts estimated to be 65 mph uprooted many trees in Bettendorf, IA around 615 am July 21. Some area roads were covered with storm damage debris. A power outage was also observed.
Lightning struck the Delaware County Courthouse at 418 am July 21 damaging the roof, security camera system, elevator, telephone system, and wireless connection to the engineer's office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127499, 127515, 127500, 127517, 127501, 127519, 127520, 127526, 127527, 127528, 127502, 127529, 127531, 127532, 127504, 127533, 127534, 127535, 127505, 127536, 127540, 127542, 127543, 127545, 129293, 129303, 127546, 127547, 127548, 127549, 127557, 127561, 127565, 127566, 132752.